Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Algebraic Goodwillie calculus and a cotriple model for the remainder


Author: Andrew Mauer-Oats
Journal: Trans. Amer. Math. Soc. 358 (2006), 1869-1895
MSC (2000): Primary 55P65
DOI: https://doi.org/10.1090/S0002-9947-05-03936-X
Published electronically: December 20, 2005
MathSciNet review: 2197433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Goodwillie has defined a tower of approximations for a functor from spaces to spaces that is analogous to the Taylor series of a function. His $n^{\text {th}}$ order approximation $P_n F$ at a space $X$ depends on the values of $F$ on coproducts of large suspensions of the space: $F(\vee \Sigma ^M X)$. We define an “algebraic” version of the Goodwillie tower, $P_n^{\text {alg}} F(X)$, that depends only on the behavior of $F$ on coproducts of $X$. When $F$ is a functor to connected spaces or grouplike $H$-spaces, the functor $P_n^{\text {alg}} F$ is the base of a fibration \[ |{\bot ^{*+1} F}| \rightarrow F \rightarrow P_n^{\text {alg}} F, \] whose fiber is the simplicial space associated to a cotriple $\bot$ built from the $(n+1)^{\text {st}}$ cross effect of the functor $F$. In a range in which $F$ commutes with realizations (for instance, when $F$ is the identity functor of spaces), the algebraic Goodwillie tower agrees with the ordinary (topological) Goodwillie tower, so this theory gives a way of studying the Goodwillie approximation to a functor $F$ in many interesting cases.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55P65

Retrieve articles in all journals with MSC (2000): 55P65


Additional Information

Andrew Mauer-Oats
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: amauer@math.northwestern.edu

Received by editor(s): December 9, 2002
Published electronically: December 20, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.